Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 18, NWS Honolulu, HI

March 10, 2019Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 10, 2019, 2:58 PM HST for Kalawao County, Hawaii. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2019, 2:58 PM HST (00:58 UTC)
Expired
Mar 11, 2019, 3:33 AM HST
In force
13 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWHW70 PHFO 110058
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
258 PM HST Sun Mar 10 2019

HIZ012>021-111000-
/O.NEW.PHFO.WI.Y.0018.190311T0058Z-190311T1000Z/
Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
258 PM HST Sun Mar 10 2019

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT TONIGHT FOR MAUI COUNTY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until midnight HST tonight.

* WINDS...East 15 to 30 mph with localized gusts over 50 mph. The
  strongest winds are likely where the winds blow downslope, 
  funnel through east to west valleys and over sharp ridges. The 
  strongest winds may be very localized.

* TIMING...Through this evening.

* IMPACTS...Winds this strong can knock down tree branches,
  coconuts and power lines. Strong gusts can make driving
  difficult. Doors may slam very forcefully.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Avoid walking or parking vehicles under overhanging trees, 
especially trees bearing heavy fruit. Be careful opening and 
closing doors. Be prepared for power outages.

&&

$$
Donaldson
2 follow-up statements
767 
WWHW70 PHFO 110942
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1142 PM HST Sun Mar 10 2019

HIZ012>021-111600-
/O.EXT.PHFO.WI.Y.0018.000000T0000Z-190311T1600Z/
Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
1142 PM HST Sun Mar 10 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WINDS...East 15 to 30 mph with localized gusts over 50 mph. The
  strongest winds are likely where the winds blow downslope, 
  funnel through east to west valleys and over sharp ridges. The 
  strongest winds may be very localized.

* TIMING...Through tonight.

* IMPACTS...Winds this strong can knock down tree branches, 
  coconuts and power lines. Strong gusts can make driving 
  difficult. Doors may slam very forcefully.

PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid walking or parking
vehicles under overhanging trees, especially trees bearing heavy
fruit. Be careful opening and closing doors. Be prepared for
power outages.

&&

$$
914 
WWHW70 PHFO 111333
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
333 AM HST Mon Mar 11 2019

HIZ012>021-111445-
/O.CAN.PHFO.WI.Y.0018.000000T0000Z-190311T1600Z/
Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
333 AM HST Mon Mar 11 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have decreased below advisory threshold. The Wind Advisory
is therefore cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 10, 9:38 AM HST, 5 hours 20 minutes earlier.

Area forecast discussion, Mar 10, 9:38 AM HST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
938 AM HST Sun Mar 10 2019

.SYNOPSIS...
A strong high will persist far northeast of the islands through
tomorrow, then move away to the east. A weaker high far northwest
of the area will move east through mid-week. A ridge trailing
behind the high will shift southeast over the islands Saturday. A
shallow front will southeast across the islands next Sunday
through Monday.

&&

.DISCUSSION...
At 8 AM, surface analyses showed a strong 1033 mb surface high
about 1000 miles northeast of the islands near 33N148W. A trough
aloft extends from the Big Island of Hawaii to a low aloft about
800 miles west southwest of the area near 17N170W. The pressure
gradient southwest of the high is producing breezy easterly trade
winds over the main Hawaiian Islands. The trades are carrying
showery broken low clouds over the islands. The trough aloft is
producing some instability. The 2 AM balloon soundings showed the
temperature inversion over the islands sloping from 8300 feet
over Hilo to 7200 feet over Lihue. That is about 2000 feet higher
than the heights 24 hours earlier.

Breezy trade winds will continue through tomorrow. The trades will
focus showers over mainly windward areas. Clouds and showers will
decrease during the afternoon, but windward areas will remain
showery. High clouds associated with the trough aloft will persist
over the area today. These clouds will not produce any precipitation,
but will add to the cloud cover, mainly on the Big Island.

Winds will subside starting tomorrow afternoon as the high
northeast of the area moves away to the east. A weaker high far
northwest of the area will move east through the week with a ridge
trailing back to the west of the high. During the second half of
the week, the ridge will shift south ahead of a front approaching
from the north. As the ridge sags south, the trade winds will
weaken and windward showers will subside. The winds may become
light enough for afternoon sea breezes and nighttime land breezes
from Friday afternoon through Saturday night.

The global models show a front moving over Kauai from the northwest
Sunday morning. The ECMWF model shows a stronger front with breezy
winds behind the front while the GFS shows a weaker front with light
winds behind it. We will have to wait and see how this pattern develops
before we can be more confident about the forecast for next
weekend.

&&

.AVIATION...
A somewhat strong surface high will remain parked northeast of
the islands through tonight, maintaining fresh to locally near
gale force trade winds. An upper level trough sitting over the
state will pull high clouds over the Big Island and Maui today and
will weaken and lift the inversion tonight.

A diffuse band of low level moisture is producing widespread MVFR
conditions over windward slopes of Maui and Molokai, where AIRMET
Sierra remains posted. Expect periodic MVFR conditions to be
confined to remaining windward slopes through tonight, while VFR
conditions prevail over leeward areas.

AIRMET Tango remains posted for low level turbulence over and lee
of terrain on all islands, and with similar winds continuing
through into early Monday, expect the AIRMET to remain in place.
An upper level trough over the islands is also producing moderate
turbulence between FL270 and FL420. Turbulence aloft will weaken
and move eastward through tonight.

&&

.MARINE...
Strong to near gale force trade winds are expected to continue
into Monday then slowly decrease to moderate to fresh levels
Tuesday. The moderate to fresh trades should remain through
Thursday, then become light to moderate as a front far north of
the state pushes the high pressure ridge closer to local waters.
The strong trades will keep winds and seas above the Small Craft
Advisory threshold through Monday.

A large northwest swell peaked overnight and surf has dropped
below the advisory threshold. Additional swells from the
northwest are expected to arrive during the week. The first swell
should arrive Monday and peak by Monday night, then lower into
midweek. The second one is expected to begin filling in Thursday,
peak by Thursday night, then lower into the weekend. Heights
should remain below advisory levels for both swells. A third
northwest swell is forecast to fill in Friday night and will be
much smaller.

Surf along east facing shores will remain rough due to the strong
trades, likely holding around advisory levels through Monday
night before lowering. This downward trend will continue through
the week and into next weekend as the upstream fetch weakens and
the local winds drop into the light to moderate range.

South shore surf will peak today, then gradually lower Monday
through Tuesday. Small background reinforcements through the week
should be enough to support small surf continuing each day.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

High Surf Advisory until 6 AM Tuesday for east facing shores of
the Big Island, Molokai, Maui, Oahu and Kauai.

Small Craft Advisory until 6 AM Tuesday for all Hawaiian waters.

&&

DISCUSSION...Donaldson
AVIATION...Wroe
MARINE...Kodama

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.